June 26, 2016
Amputation Risk Up for Canagliflozin Users
The FDA had continued to issue new warnings for the sodium-glucose cotransporter 2 (SGLT2) inhibitor class of drugs. This last warning for the diabetes drug canagliflozin which has been linked to an increase in leg and foot amputations. Canagliflozin is marketed as a stand-alone drug therapy under the name of Invokana and as part of a combo therapy under the name of Invokamet.
The Canagliflozin Cardiovascular Assessment Study (CANVAS), a 4.5-year research project which will finish up in 2017 is the basis for the latest warning.
Researchers have found a slightly elevated amputation risk among those who took the drug. The rate of amputation was seven for every 1000 patients taking 100 mg of canagliflozin and five for 1000 patients for those taking 300 mg of the drug. Those in the placebo group saw an amputation risk of three per 1000 patients.
There are many 'what if's' missing from the above analysis. What if the amputations were for people that had the highest A1cs? What is the comparison of A1cs between those patients taking 100 mg and those taking 300 mg. I am talking about those that needed amputations and not the 1000 patients in each group.
The article does say there are many questions raised by this study that still need to be answered. For example, a follow-up study did not yield the same increased rate of amputations for those taking the drug. I have to wonder how a follow-up study can be completed before the CANVAS study is complete. Also, FDA regulators are not certain if the drug was what caused the increased amputation risk. Still, out of an abundance of caution, they are warning doctors to watch for possible foot issues with patients taking canagliflozin and for other SGLT2 drugs.
I am writing about several other issues with the sodium-glucose cotransporter 2 (SGLT2) inhibitor class of drugs. Never assume that oral diabetes drugs are safe and many of the latest drugs are still being found to have serious side effects.